Is rituixmab safe??

hello everyone,

Im probably going to have rituiximab, but I am very nervous with the side effects and also how many times can you actually take it?

Is there anyone who has been on for years?

please do share all your thoughts with me, I have read through the leaflets they give at the consultations but I found I just need to find out how real patients who have had this behave

many thanks

11 Replies

oldestnewest
  • Hi sorry I've never been on this drug so can't help there. It's worth baring in mind though that we all react differently to drugs, whilst one person may respond very well another may have an adverse effect and suffer all the side effects.

    Here's another link for information from this website. I do hope this drug works well for you.

    Beth xx

    nras.org.uk/about_rheumatoi...

  • Hi Beth,

    Many thanks for the link. It has given me a bit more

    Confidence

    Thanks sara

  • Hi , I have just had my 1st infusion on tuesday just gone, I was just like you i had read about the side effects and i was very worried i even put off treatment until i made my mind up. I was very nervous on tuesday, have a look at my blog i wrote after having my infusion. Its normal to be worried the side effects these drugs come with are so scary. I hope this treatment works for you we can keep our fingers crossed for each other : )

  • Hi gwen, so sorry to hear you already had an infection. I too am so scared and worried. Esp as they mention it a chemo drug. Well good luck hope tO hear that u r feeling better and I will

    Let u know how my consult goes

    Take care

    Sara

  • Hi there

    I have just had my fifth dose of Rituximab so have been on it about 3 years now. I tend to be very whacked by the treatment and take about a month to get back to normal but I think I am quite unusual in this and is probably linked to the fact that I have very low blood pressure normally. Other than that I have had no side effects but just very positive effects ie it has given me my life back and people generally would not know that I had RA. So in the months it is working I cam be active, walk up to about 8 miles, work etc. This is compared to before having it when the OT was round talking about stair lifts, raised toilet seats etc and I was not able to get face cream on, wash my hair properly etc.

    I still hate the fact, naturally perhaps, that for about one month out of every 8-9 months I will feel rough but it is nothing like as bad as it was before and for me more like fatigue and feeling low and listless.

    The major side effect that you are told about is very rare and I think I went for the decision based on the fact that I did not feel like I had much of a life before. I also had failed on an anti-TNF drug which made the others less likely to work and at the time Rituximab was the only real alternative.

    Hope this helps - just my experience but I think I am right in saying there are now people who have had it about 9-10 times and are still going strong

    Hope all goes well with you

    Skippy

  • Please don't be scared of Rituximab - I've answered many blogs on this and can only agree with Skippy. Life before was awful and as the risk of PML is 1 in 22000 you are more likely to be run over by a bus ( and that's a fect!). I have improved my mobility but still early stages and still have pain but am really looking forward to being something like Skippy after a few more cycles. Everyone I met in hopsital had only positive things to say and I met a consultant who had spent 15 years developing Rituximab and his answers filled me with hope.

    Go for it if you have the opportunity.

    Love Sue

  • Hi HarleySue, sorry to be a bit thick but what is the risk PML - I have been wracking my brains. Wendy

  • It's progressive multifocal leukoencephalopathy - extremely horrid but amazingly rare thankfully.

  • I have had 3 cycles of Rituximab and have had no side effects to speak of. I have about 4 days off work after the infusion and then I am usually ok to go back to work. I feel tired but only a bit more than usual. You tend to see the lymphocyte count going down after about 2 or 3 months and it is then that I notice the difference, feel fighting fit. Just be careful because you are more susceptible to infection than usual, so try to avoid people with colds. I am a nurse and am in contact with infections all the time, so far, fingers crossed I have been ok. Wendy

  • I too have posted 4 consecutive blogs on this. Before treatment I was actually getting quite desperate as I felt I was facing the autumn of my life as a really disabled person unable even to manage to shower, get down the stairs, make a cuppa etc. In others words I was loosing my independance and I am a widow so live alone. I am now 5 months on from 1st infusion and could kiss the Consultant who got me on this treatment! Its a chemo drug so you may feel rotten for a month but the long term benefits for me anyway have outweighed all that month 100 fold plus. I really feel I have got my life back and my independance. Yes you have to beware infections but if you are in contact with any just call your GP and explain you are on a DMARD and get antibiotics.

    Charlie x

  • Hi ssss

    I hope the responses you have received so far have helped to reassure you somewhat. You might also find it helpful to read our article on rituximab: nras.org.uk/about_rheumatoi...

    I though you may find the section on potential side effects of particular interest: "Despite being a powerful medication the side-effect profile of rituximab is favourable. The main trouble to date has been infusion reactions which most commonly occur during the first infusion. Patients may experience nausea, rash, itchiness, hot flushes, and either an elevation or reduction in blood pressure. It is very unusual for patients to stop the infusion due to this side-effect and infusion reactions become much less severe following the first infusion of rituximab. Interestingly in the longer term there does not appear to be a great increase in infections or other major side-effects."

    At the bottom of the article are links to two personal accounts written by NRAS members talking about their experiences of rituximab which you may find interesting to read.

    Best of luck with your ongoing treatment.

    Kind regards

    Sarah

    NRAS Helpline

You may also like...